Alert archive / Idaho / Flood Watches in 2012

Flood Watch 4, NWS Pocatello, ID

March 30, 2012

NWS Pocatello, ID issued this flood watch at Mar 30, 2012, 10:15 AM MDT. It took effect at Mar 31, 2012, 12:00 PM MDT. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2012, 10:15 AM MDT (16:15 UTC)
In effect from
Mar 31, 2012, 12:00 PM MDT
Expired
Apr 2, 2012, 9:45 AM MDT
In force
46 hr
Issued by
NWS Pocatello, ID
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WGUS65 KPIH 301615
FFAPIH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE POCATELLO ID
1015 AM MDT FRI MAR 30 2012

...FLOODING POSSIBLE ALONG THE BIG WOOD RIVER BELOW MAGIC RESERVOIR...

.EXCESSIVE RAINFALL COMBINED WITH SNOW MELT HAS PUSHED THE LEVEL ON
THE MAGIC RESERVOIR TO NEAR FULL. AS A RESULT...MORE WATER IS
EXPECTED TO BE RELEASED FROM THE MAGIC DAM OVER THE WEEKEND. THIS
MAY RESULT IN FLOODING ALONG THE BIG WOOD RIVER BELOW THE DAM.

IDZ017-311700-
/O.NEW.KPIH.FA.A.0004.120331T1800Z-120403T0000Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
1015 AM MDT FRI MAR 30 2012

...FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF CENTRAL IDAHO...INCLUDING THE
  FOLLOWING AREA...ALONG THE BIG WOOD RIVER BELOW THE MAGIC RESERVOIR.

* FROM SATURDAY AFTERNOON THROUGH MONDAY AFTERNOON

* INCREASED WATER RELEASE FROM THE MAGIC DAM EXPECTED THIS
  WEEKEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
3 follow-up statements
718 
WGUS65 KPIH 311617
FFAPIH

FLOOD WATCH
NATIONAL WEATHER SERVICE POCATELLO ID
1017 AM MDT SAT MAR 31 2012

...FLOODING POSSIBLE ALONG THE BIG WOOD RIVER BELOW MAGIC
RESERVOIR...

.EXCESSIVE RAINFALL COMBINED WITH SNOW MELT HAS PUSHED THE LEVEL
ON THE MAGIC RESERVOIR TO NEAR FULL. AS A RESULT...MORE WATER IS
EXPECTED TO BE RELEASED FROM THE MAGIC DAM OVER THE WEEKEND. THIS
MAY RESULT IN FLOODING ALONG THE BIG WOOD RIVER BELOW THE DAM.

IDZ017-011700-
/O.CON.KPIH.FA.A.0004.120331T1800Z-120403T0000Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
1017 AM MDT SAT MAR 31 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL IDAHO...INCLUDING THE FOLLOWING AREA... 
  EASTERN MAGIC VALLEY. 

* THROUGH MONDAY AFTERNOON

* INCREASED WATER RELEASE FROM THE MAGIC DAM EXPECTED THIS
  WEEKEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
353 
WGUS65 KPIH 011626
FFAPIH

FLOOD WATCH
NATIONAL WEATHER SERVICE POCATELLO ID
1026 AM MDT SUN APR 1 2012

...FLOODING POSSIBLE ALONG THE BIG WOOD RIVER BELOW MAGIC
RESERVOIR...

.EXCESSIVE RAINFALL COMBINED WITH SNOW MELT HAS PUSHED THE LEVEL
ON THE MAGIC RESERVOIR TO NEAR FULL. AS A RESULT...MORE WATER IS
EXPECTED TO BE RELEASED FROM THE MAGIC DAM THROUGH MONDAY. THIS MAY
RESULT IN FLOODING ALONG THE BIG WOOD RIVER BELOW THE DAM.

IDZ017-021700-
/O.CON.KPIH.FA.A.0004.000000T0000Z-120403T0000Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
1026 AM MDT SUN APR 1 2012

...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL IDAHO...INCLUDING THE FOLLOWING AREA... 
  EASTERN MAGIC VALLEY. 

* THROUGH MONDAY AFTERNOON

* INCREASED WATER RELEASE FROM THE MAGIC DAM EXPECTED THIS 
  WEEKEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
177 
WGUS65 KPIH 021545
FFAPIH

FLOOD WATCH
NATIONAL WEATHER SERVICE POCATELLO ID
945 AM MDT MON APR 2 2012

IDZ017-021645-
/O.CAN.KPIH.FA.A.0004.000000T0000Z-120403T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EASTERN MAGIC VALLEY-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY
945 AM MDT MON APR 2 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF CENTRAL IDAHO...INCLUDING THE
EASTERN MAGIC VALLEY HAS BEEN CANCELLED. EMERGENCY MANAGEMENT
REPORTS THAT WATER LEVELS ALONG THE BIG WOOD ARE RECEDING. WITH
COOLER AND DRIER WEATHER EXPECTED FOR THE NEXT FEW DAYS...THE
FLOOD WATCH IS CANCELLED.

$$

VALLE

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flood watch went out at Mar 30, 3:04 AM MDT, 7 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 3:04 AM MDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
304 AM MDT FRI MAR 30 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT. PACIFIC MOISTURE WILL
CONTINUE TO STREAM INTO EASTERN IDAHO TODAY AND TONIGHT. WITH A
MODERATE SOUTHWEST FLOW PATTERN...FAVORED AREAS WILL CONTINUE TO
BE THE WESTERN CENTRAL MOUNTAIN RANGES AND UPPER SNAKE HIGHLANDS.
SPOTTY LIGHT PRECIPITATION AMOUNTS ARE FORECAST ELSEWHERE. SNOW
LEVELS ARE ON THE RISE...AND WILL BE BETWEEN 8500 AND 9500 FEET BY
LATE AFTERNOON AND TONIGHT. THIS MEANS ANY IMPACTS FROM SNOW
SHOULD BE IN MORE REMOTE AREAS AND ABOVE OUR LOCAL 9000FT CUTOFF
POINT FOR HIGHLIGHTS. IT WILL BE BREEZY THIS AFTERNOON WITH A LITTLE
BIT OF SURFACE PRESSURE GRADIENT IN EXISTENCE. WE WILL REMAIN
BELOW WIND ADVISORY CRITERIA THOUGH. SUSTAINED WINDS OF 20-30 MPH
ARE LIKELY ACROSS MUCH OF THE SNAKE PLAIN AND HIGHER POINTS IN THE
NORTHERN MOUNTAINS. THE FLOW TONIGHT AND INTO SATURDAY BECOMES
STRONGER AND MORE SOUTHERLY. WE WILL DRY OUT AS WELL WITH ONLY
SOME SHOWERS ACROSS THE NORTH. WE WILL JUMP WELL INTO THE 70S
ACROSS THE SNAKE PLAIN AND SOUTHERN MOUNTAIN VALLEYS...WITH PLENTY
OF 50S AND 60S ELSEWHERE. AS A COLD FRONT APPROACHES...WE WILL SEE
STRONGER SOUTHERLY WINDS WITH SPEEDS RIGHT AT THE LOW END RANGE OF
AN ADVISORY ACROSS THE EASTERN HALF OF THE SNAKE PLAIN AND
SOUTHERN MOUNTAINS. RIGHT NOW...WE ARE NOT ISSUING ANY HEADLINES
THIS MORNING FOR THAT. ALSO WITH THE WARMER DAY ON TAP...WE ARE
LOOKING AT SOME INSTABILITY AND IT APPEARS TO BE ENOUGH TO KICK OFF
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA.

THE COLD FRONT SWEEPS ACROSS SATURDAY NIGHT WITH COLDER AIR
RUSHING IN BEHIND THE FRONT. HIGHS ON SUNDAY IN MANY AREAS WILL BE
20 OR MORE DEGREES COLDER VERSUS SATURDAY. RAIN AND SNOW SPREADS
ACROSS THE AREA SATURDAY EVENING...WITH CONTINUED SHOWERS
ESPECIALLY IN THE MOUNTAINS THROUGH SUNDAY. WE WILL DEFINITELY BE
WATCHING FOR STRONG WIND BEHIND THE FRONT DURING THIS PERIOD...AS
THIS MAY THE BETTER PERIOD OF ADVISORY LEVEL CONDITIONS IN TERMS
OF WINDS AND RELATED IMPACTS. SNOW LEVELS WILL BE LOW ENOUGH EVEN
LOWER VALLEYS COULD SEE A MIX WITH HEAVIER ACTIVITY. WE QUICKLY
DRY OUT SATURDAY NIGHT AS HIGH PRESSURE BUILDS. WE WILL NEED TO
MONITOR LATER SUNDAY AFTERNOON AND EVENING AS THERE IS SOME HINT
OF A CONVERGENCE TYPE EVENT DEVELOPING...WHICH COULD LOCALLY
ENHANCE THE SHOWER THREAT FROM NEAR POCATELLO TO REXBURG. KEYES

.LONG TERM...MONDAY THROUGH NEXT FRIDAY. GFS/ECMWF SHOW AN UPPER
RIDGE BUILDING OVER THE REGION MONDAY IN THE WAKE OF THE EXITING
SHORT-WAVE WHICH SHOULD BRING DRY CONDITIONS TO THE REGION. THE
RIDGE AMPLIFIES AND SHIFTS EAST OF THE DIVIDE BY TUESDAY AS THE GULF
LOW SHIFTS CLOSER TO THE NW COAST. THUS EXPECTING A NICE WARM UP
TUESDAY AFTERNOON INTO WEDNESDAY AS THE SW FLOW CONTINUES ACROSS THE
REGION. THE MODELS REMAIN SIMILAR IN THE OVERALL PATTERN DEPICTION
WEDNESDAY WITH THE UPPER LOW POISED OFF THE NW COAST HOWEVER THE
ECMWF IS A LITTLE FURTHER EAST WITH THE LEADING EDGE OF THE
ASSOCIATED PRECIPITATION SHIELD SPREADING INTO CNTRL IDAHO. BOTH
MODELS SHOW LOW MOVING INLAND THURSDAY WITH BROAD AREA OF
PRECIPITATION SPREADING THROUGHOUT SE IDAHO. THUS HAVE GENERALLY
SHOWING INCREASING CHANCES OF PRECIPITATION SPREADING INTO THE
REGION WEDNESDAY/THURSDAY. BY FRIDAY...THE MODELS SHOW SIGNIFICANT
DIFFERENCES IN THEIR SOLUTIONS AS THE ECMWF FAVORS A CLOSED LOW
GRADUALLY LIFTING ENE THROUGH IDAHO WHEREAS THE GFS FAVORS A
PROGRESSIVE WAVE LIFTING INTO THE DAKOTAS AHEAD OF YET ANOTHER LOW
BUILDING INTO THE NW COAST. THUS HAVE MAINTAINED SOME MENTION OF
PRECIPITATION ACROSS THE REGION GIVEN THE UNCERTAINTY ALONG WITH
COOLER TEMPERATURES. HUSTON

&&

.AVIATION...THE LATEST SATELLITE IMAGERY WAS SHOWING A MOIST WEST
FLOW ACROSS THE REGION WITH VFR CIGS AND ISOLATED SHOWERS FROM KBYI
TO KIDA AND MVFR CIGS/VIS WITH SCATTERED SHOWERS AT KSUN. MODEL
CROSS SECTIONS SHOW LITTLE CHANGE THROUGHOUT THE DAY AS THE MOIST
WEST FLOW CONTINUES. AFTER 06Z TONIGHT WE MAY SEE PARTIAL CLEARING
AS A SHORT-WAVE FEATURE ROTATING THROUGH THE BROAD GULF LOW REACHES
THE NW COASTAL WATERS TURNING THE FLOW MORE SOUTHWESTERLY. HUSTON

&&

.HYDROLOGY...THE COMBINATION OF WARM WEATHER...SNOWMELT AND
RAINFALL IN HIGHER ELEVATIONS WILL LIKELY LEAD TO RISING WATER
LEVELS ACROSS SEVERAL AREAS BY EARLY NEXT WEEK. IT APPEARS THE
RIVERS WITH HIGHEST CONCERNS WILL BE THE HENRY'S FORK AND POSSIBLY
THE PORTNEUF FLOWING INTO POCATELLO. WE MAY ALSO HAVE TO KEEP AN
EYE ON VALLEY CREEK NEAR STANLEY.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 30, 3:33 AM MDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
333 AM MDT FRI MAR 30 2012

IDZ017>025-031-032-310945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
333 AM MDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW CONTINUES ACROSS THE AREA WITH THE FOCUS ACROSS THE
CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. SNOW LEVELS WILL RISE
TO BETWEEN 8500 AND 9500 FEET LATE TODAY. 5-10 INCHES OF WET SNOW
IS EXPECTED ACROSS THE WESTERN CENTRAL MOUNTAIN RANGES...BUT THIS
WILL BE GENERALLY ABOVE 9000 FEET WITH IMPACTS MAINLY TO
BACKCOUNTRY LOCATIONS. STRONG SOUTHERLY WINDS WILL DEVELOP FOR THIS
AFTERNOON AND EVENING...WITH 20-30 MPH SUSTAINED ACROSS PORTIONS
OF THE SNAKE PLAIN AND NORTHERN MOUNTAIN RANGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WARM WEATHER IS EXPECTED AHEAD OF A COLD FRONT SATURDAY.
RECORD HIGHS ARE POSSIBLE AT POCATELLO...IDAHO FALLS AND BURLEY. STRONG
SOUTHERLY WINDS AHEAD OF IT WILL SWITCH TO WESTERLY BEHIND IN THE
EVENING HOURS. A WIND ADVISORY IS QUITE POSSIBLE OVER PORTIONS OF
EASTERN IDAHO AS EARLY AS SATURDAY AFTERNOON BUT MORE LIKELY
SATURDAY NIGHT AND SUNDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE DAY WITH STRONGER CELLS POSSIBLY CREATING GUSTY
DOWNDRAFT WINDS...BUT NOTHING SEVERE IS EXPECTED RIGHT NOW.

TEMPERATURES PLUMMET ON SUNDAY...RUNNING 20 DEGREES OR MORE COLDER
IN MANY LOCATIONS. RAIN AND SNOW SHOWERS WILL CONTINUE AT ALL
ELEVATIONS. WE WILL SEE MAINLY MOUNTAIN SHOWERS EARLY NEXT WEEK
WITH A SLOW WARMING TREND. THE COMBINATION OF WARM
WEATHER...SNOWMELT AND RAIN ON SNOWPACK WILL LEAD TO RISES IN AREA
RIVERS AND STREAMS. AT THIS TIME...NO SIGNIFICANT FLOODING IS
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Flood Watches in Idaho, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.